Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 67, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 13, 2018, 12:20 PM EDT for Armstrong County, Pennsylvania. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 12:20 PM EDT (16:20 UTC)
- Expired
- Aug 13, 2018, 1:47 PM EDT
- In force
- 87 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WGUS51 KPBZ 131620 FFWPBZ PAC005-131815- /O.NEW.KPBZ.FF.W.0067.180813T1620Z-180813T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 1220 PM EDT MON AUG 13 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Central Armstrong County in west central Pennsylvania... * Until 215 PM EDT. * At 1220 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Kittanning... Ford City... West Kittanning... West Hills... Manorville... Applewold... Lenape Heights... Templeton... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4096 7937 4077 7952 4082 7959 4098 7949 $$ 34
1 follow-up statement
660 WGUS71 KPBZ 131747 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 147 PM EDT MON AUG 13 2018 PAC005-131757- /O.CAN.KPBZ.FF.W.0067.000000T0000Z-180813T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Armstrong PA- 147 PM EDT MON AUG 13 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL ARMSTRONG COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4096 7937 4077 7952 4082 7959 4098 7949 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:28 AM EDT, 52 minutes earlier.
Area forecast discussion, Aug 13, 11:28 AM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1128 AM EDT Mon Aug 13 2018 .SYNOPSIS... Scattered showers and perhaps a rumble of thunder persist through Tuesday. Dry weather should briefly return Wednesday under high pressure before another weather system returns the chance of rainfall late Thursday through Saturday. && .NEAR TERM /THROUGH TUESDAY/... Updated to add Garrett County to a Flash Flood Watch rest of the forecast on track. Previous discussion follow: Tweaked pops for the mid morning update. We are watching nearly stationary showers in Garrett county for potential flooding issues. Latest CAMs still show as atmosphere reaches its trigger values between 18-21Z is when numerous showers and storms are forecast to develop. Heavy rainfall, not because the atmosphere is super tropical (PWATS less than 1.50"), but due to storm motion around five knots is the main reason. The highest PWATs are progged across Ern PA and the Mid Atlantic region, though light winds at the sfc and aloft should result in a slow storm movement across our area. Heavy downpours combined with this slow storm speed should result in a localized flood threat across far Ern OH through Wrn PA, WV and MD. Will include this potential in the Hazardous Weather Outlook. Near seasonal average highs are expected. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Convection should diminish this evening with waning instability. The upper low is progged to begin tracking E-NE Tuesday, exiting the Upper OH Valley region Tuesday night. Scattered showers/thunderstorms, with a diurnal trend, are still expected until the low's exit. Less precip coverage and increasing flow should result in little flood potential for Tuesday. Dry weather should return Wednesday under building ridging. Temperatures should average near or just above seasonal levels. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Highlights: - Wet Weather Returns Thursday night - Saturday - Dry Sunday and Monday - Temperatures above normal GEFS/EPS have a good handle on the late week weather system, but diverge on arrival of the next system just beyond day 7. Surface cold front has been pushed back 12 hours from the forecast late last week. It will be crossing Thursday night into Friday. With this timing, potential for severe weather is very low. There will be plenty of clouds not to mention best upper level dynamics cross through the Great Lakes. GEFS has over a 60% probability of greater than 0.01" of rain which is in lock step with forecast, so may tweak pops a smudge higher given increased confidence. After the front crosses Friday morning, mid level trough remains over the region allowing impulses to cross in northwest flow. Will keep chance pops given cooling aloft interacting with daytime heating. A transitory ridge arrives Sunday and Monday allowing dry weather. H8 temps don't move much over the next seven days, so daytime will be in the lower to mid 80s && .AVIATION /15Z MONDAY THROUGH FRIDAY/... Timed showers and storms based on the hi res guidance, which starts to suggest development by 18-21z but opted to maintain VCTS at this time until confidence is better that any specific terminal will experience a storm. Expect brief MVFR/IFR restrictions in any t-storm, with heavy rain. Activity should greatly diminish to isolated showers/storms by 02Z. Lingering clouds could once again hinder fog development at some locales, although any location that receives rain today and can manage to clear out overnight may of course see visibility restriction. OUTLOOK... Occasional afternoon/evening restrictions are once again possible Tuesday in showers/storms around the lingering upper low. Patchy overnight fog is again possible where rain falls and skies can clear. A mostly VFR Thursday may be followed by restriction potential on Thursday with low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 13, 3:08 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Mon Aug 13 2018 MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>004-012-021-509>514-140715- Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous slow moving showers and thunderstorms are expected today. Locally heavy rain could result in isolated flooding, especially in the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048-049-057-058-068-140715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey- Noble- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 13, 12:04 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1204 PM EDT MON AUG 13 2018 PAZ022-131630- Armstrong- 1204 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN ARMSTRONG COUNTY... At 1203 PM EDT, a strong thunderstorm was located over Ford City, or over Kittanning, moving south at 10 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Kittanning... Ford City... Freeport... West Kittanning... Worthington... West Hills... Manorville... Ford Cliff... Applewold... Lenape Heights... Crooked Creek Lake Park... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4085 7967 4085 7946 4066 7939 4068 7968 TIME...MOT...LOC 1603Z 357DEG 7KT 4079 7955 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:04 PM EDT | Special Weather Statement | PBZ | Armstrong | 26 min |
| Aug 13, 12:51 PM EDT | Special Weather Statement | PBZ | Allegheny | 24 min |
| Aug 13, 1:08 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 22 min |
| Aug 13, 1:13 PM EDT | Flash Flood Warning | PBZ | Allegheny | 2 hr |
| Aug 13, 1:23 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 37 min |
| Aug 13, 1:30 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 30 min |
| Aug 13, 1:40 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 13 min |
| Aug 13, 1:48 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 27 min |
| Aug 13, 2:05 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana, Jefferson | 115 min |
| Aug 13, 2:11 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 13, 2:13 PM EDT | Special Weather Statement | PBZ | Washington | 32 min |
| Aug 13, 2:19 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 26 min |
| Aug 13, 2:43 PM EDT | Special Weather Statement | PBZ | Washington | 32 min |
| Aug 13, 2:49 PM EDT | Special Weather Statement | PBZ | Fayette | 26 min |
| Aug 13, 3:12 PM EDT | Special Weather Statement | PBZ | Greene | 33 min |
| Aug 13, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 30 min |
| Aug 13, 3:33 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 27 min |
| Aug 13, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 23 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.